Alert archive / Idaho / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Spokane, WA

July 2, 1998Latah County, Idaho

NWS Spokane, WA issued this flash flood warning at Jul 2, 1998, 10:02 PM PDT for Latah County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1998, 10:02 PM PDT (05:02 UTC)
Expired
Jul 2, 1998, 10:35 PM PDT
In force
33 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Latah County, ID

The radar

The Spokane radar (KOTX), 118 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 030501
FFWGEG
IDC057-030535-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1002 PM PDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM AND FLASH FLOOD WARNING FOR...
  NORTHEASTERN LATAH COUNTY IN NORTHERN IDAHO

* UNTIL 1035 PM PDT

* AT 1000 PM PDT... SEVERE THUNDERSTORM INDICATED 31 MILES SOUTH OF
  SAINT MARIES OR 2 MILES NORTHEAST OF BbOVILL... BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR... MOVING NORTH 10 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

CARTER/STROBIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:30 PM PDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 2, 7:30 PM PDT, 2 hours 32 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
730 PM PDT THU JUL 2 1998

STRONGEST THUNDERSTORM ACTIVITY TO SOUTH AND EAST OF FORECAST AREA
WITH SOUTHEAST WASHINGTON GETTING THUNDERSTORM BLOWOFF SHOWERS AND
CIRRUS. LOW PRESSURE TROUGH ALONG COAST RESPONSIBLE FOR FOCUSING TSTM
ACTIVITY AND WILL CONTINUE TO DO SO INTO THE WEEKEND AS IT RESISTS
MOVEMENT EASTWARD. DIFFERENCES IN ETA AND AVN MODELS WITH ETA PUSHING
UPPER LOW INLAND FRIDAY AFTERNOON AND INCREASING MOISTURE AS WELL.
AVN HOLDS OFF. WITHOUT NEW RUN TO CONFIRM EITHER MODEL WILL DEAL WITH
SHORT TERM FIRST PERIOD FORECAST. LINE OF THUNDERSTORM TO SOUTH OF WA
A CONCERN. BELIEVE SE WA AND IDZ003 BEST CHANCE FOR ANY ACTIVITY
BEFORE MIDNIGHT AND REMAINDER OF ID PANHANDLE OVERNIGHT. WILL KEEP IN
CHANCE SHOWERS FOR NE WA LATE TONIGHT. MOSTLY MINOR CHANGES TO
CURRENT PACKAGE.
TC

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 064/081/062/076 3665
CQV 061/082/059/078 3665
S86 058/079/056/074 3665
COE 060/081/058/076 4665
WWP 055/078/054/073 5665
LWS 066/082/061/080 6565
MOS 058/079/057/075

.GEG...NONE.

In the hours before

Local storm report, Jul 2, 6:56 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
656 PM PDT THU JUL 02 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    WILSON CREEK              WA   FLOODING
07/03/98   GRANT                          WIDESPREAK STREET FLOODING
                                          IN TOWN

0315 PM    WILBUR                    WA
07/03/98   LINCOLN                        FUNNEL CLOUD REPORTED BY
                                          WEATHER SPOTTER

0330 PM    WILBUR                    WA   1 INCH HAIL
07/03/98   LINCOLN                        ONE INCH HAIL REPORTED BY
                                          WEATHER SPOTTER

0410 PM    SOAP LAKE                 WA   1 INCH HAIL
07/03/98   GRANT                          WEATHER SPOTTER 10 MILES
                                          NORTH OF SOAP LAKE

0444 PM    SOAP LAKE                 WA
07/03/98   GRANT                          1.25 INCHES RAIN IN 5
                                          MINUTES

0500 PM    COLVILLE                  WA
07/03/98   STEVENS                        WEATHER SPOTTER REPORTED
                                          .80 INCHES RAIN IN 20
                                          MINUTES

0520 PM    BRIDGEPORT                WA
07/03/98   DOUGLAS                        3 TO 4 INCHES RAIN IN 30
                                          MINUTES REPORTED BY FIRE
                                          DEPARTMENT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:02 PM PDTSevere Thunderstorm WarningOTXLatah33 min
Jul 2, 10:27 PM PDTSevere Thunderstorm WarningOTXBenewah, Shoshone48 min
Jul 2, 10:35 PM PDTFlash Flood WarningOTXBenewah, Latah, Shoshone65 min
Jul 3, 4:18 PM PDTSevere Thunderstorm WarningOTXBoundary47 min

Nearby

Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.